Alert archive / Illinois / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 89, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2007, 10:00 AM CDT for Champaign County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 10:00 AM CDT (15:00 UTC)
- Expired
- Jul 17, 2007, 10:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Champaign County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:10 AM CDT | HAIL 1 | 2 E Urbana, IL | PEA TO QUARTER SIZED HAIL REPORTED |
| Jul 17, 10:10 AM CDT | HAIL 1 | Urbana, IL | PEA TO QUARTER SIZED HAIL ON THE SOUTH SIDE OF URBANA. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 171500
SVRILX
ILC019-171545-
/O.NEW.KILX.SV.W.0089.070717T1500Z-070717T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1000 AM CDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 1045 AM CDT.
* AT 1000 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR URBANA...OR ABOUT 3 MILES EAST OF
CHAMPAIGN...AND WAS MOVING SOUTHEAST AT 25 MPH. QUARTER SIZE HAIL
WAS REPORTED IN URBANA AT 950 PM AT WEST SPRINGFIELD AVENUE.
* LOCATIONS IMPACTED INCLUDE...
PHILO...
ST. JOSEPH...
SIDNEY...
OGDEN...
HOMER...
BROADLANDS...
URBANA...
IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
4023 8796
$$
KH2 follow-up statements
000
WWUS53 KILX 171520
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1020 AM CDT TUE JUL 17 2007
ILC019-171545-
/O.CON.KILX.SV.W.0089.000000T0000Z-070717T1545Z/
CHAMPAIGN-
1020 AM CDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHEAST CHAMPAIGN COUNTY...
AT 1020 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 2 MILES NORTH OF
SIDNEY...OR ABOUT 11 MILES SOUTHEAST OF CHAMPAIGN...MOVING SOUTHEAST
AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED IN URBANA AT 950 AM.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
HOMER...
BROADLANDS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
4023 8796
$$
KH000
WWUS53 KILX 171538
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1038 AM CDT TUE JUL 17 2007
ILC019-171548-
/O.EXP.KILX.SV.W.0089.000000T0000Z-070717T1545Z/
CHAMPAIGN-
1038 AM CDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CHAMPAIGN COUNTY
EXPIRES AT 1045 AM CDT...
AT 1038 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
4023 8796
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:03 AM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Jul 17, 2:03 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 203 AM CDT TUE JUL 17 2007 .DISCUSSION... ISSUED 203 AM CDT TUE JUL 17 2007 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE POPS...AS PERIODS OF SHOWERS/STORMS AFFECT THE REGION OVER THE NEXT COUPLE OF DAYS. SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN IOWA INTO SOUTHERN ILLINOIS. CLUSTER OF STORMS CURRENTLY ACROSS THE NORTHWEST KILX CWA IS RIDING DOWN THIS BOUNDARY INTO CENTRAL ILLINOIS. ALOFT...NORTHWESTERLY FLOW PATTERN CONTINUES ACROSS THE MIDWEST...WITH NUMEROUS SHORT-WAVES EMBEDDED WITHIN THE FLOW. FORECAST CHALLENGE OVER THE NEXT 48 HOURS WILL BE TIMING OF WAVES...AND PROPAGATION OF RESULTING NOCTURNAL MCS ACTIVITY. SHORT TERM...TODAY THROUGH THURSDAY LATEST RADAR/SATELLITE IMAGERY CONTINUES TO SHOW CURRENT MCS TRACKING E/SE THROUGH THE ILLINOIS RIVER VALLEY...WITH ISOLATED CELLS DEVELOPING AHEAD OF IT ACROSS THE INCREASINGLY MOIST ATMOSPHERE ACROSS CENTRAL ILLINOIS. NONE OF THE 00Z 17 JUL MODELS DEPICTED THIS SYSTEM WELL AT ALL...SO WILL DEPEND ON OBSERVATIONAL DATA FOR THE IMMEDIATE SHORT-TERM FORECAST. BASED ON RADAR LOOPS...REMNANTS OF THIS ACTIVITY SHOULD BE EAST OF THE KILX CWA BY MORNING...WITH ONLY MID TO HIGH-LEVEL DEBRIS CLOUDS LEFT BEHIND. FRONTAL BOUNDARY IS PROGGED TO LIFT NORTHWARD DURING THE DAY...RE-FOCUSING ACROSS NORTHERN ILLINOIS BY AFTERNOON. WITH MAIN SYNOPTIC BOUNDARY TO THE NORTH...OLD OUTFLOW BOUNDARIES LEFT BEHIND BY CURRENT CONVECTION WILL SERVE AS MAIN FORCING FOR ADDITIONAL STORMS LATER TODAY. MAY EVEN BE A LEFT-OVER MCV TRACKING ACROSS NORTH-CENTRAL ILLINOIS...WHICH WOULD HELP ENHANCE STORM COVERAGE. WILL GO WITH CHANCE POPS ACROSS THE BOARD TODAY...WITH HIGHEST POPS ACROSS THE NORTHERN CWA...IN CLOSEST PROXIMITY TO FRONT AND POSSIBLE MCV. EARLY MORNING DEBRIS CLOUDINESS WILL THIN...ALLOWING FOR PARTLY SUNNY CONDITIONS. AFTERNOON HIGHS WILL CLIMB A FEW DEGREES WARMER THAN YESTERDAY...WITH MOST LOCATIONS TOPPING OUT IN THE UPPER 80S AND LOWER 90S. NEXT CHALLENGE WILL BE MCS DEVELOPMENT TONIGHT. SHORT-WAVE ENERGY CURRENTLY ACROSS MANITOBA WILL DROP SE TODAY...TRIGGERING A CLUSTER OF CONVECTION ACROSS NORTH-CENTRAL MINNESOTA THIS AFTERNOON. BASED ON EXPECTED POSITION OF MAIN FRONT...AS WELL AS FORECAST CORFIDI VECTORS...THIS ACTIVITY SHOULD SLIDE INTO SOUTHERN WISCONSIN/NORTHERN ILLINOIS DURING THE EVENING...THEN INTO INDIANA TOWARD DAWN. THIS SYSTEM SHOULD TRACK A BUT FURTHER NORTH THAN THE CURRENT MCS...SO WILL ADJUST POPS TO REFLECT THIS. WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY ACROSS THE S/SW CWA...WITH VALUES INCREASING FURTHER N/NE. HIGHEST POPS WILL BE IN THE BLOOMINGTON AND CHAMPAIGN AREAS. ONCE THIS SYSTEM SLIDES OFF TO THE EAST...WILL ONCE AGAIN BE LEFT WITH ONLY OUTFLOW BOUNDARIES TO HELP TRIGGER AFTERNOON CONVECTION ON WEDNESDAY. WILL CONTINUE WITH LOW POPS ACROSS THE BOARD...WITH HIGHEST POPS ACROSS THE N/NE CWA. WITH LESS CLOUDINESS AND PRECIP AROUND...EVEN HOTTER CONDITIONS WILL BE IN STORE FOR WEDNESDAY...WITH HIGHS RISING INTO THE LOWER 90S. SAME SCENARIO MAY UNFOLD AGAIN WEDNESDAY NIGHT...WITH MODELS AGAIN SUGGESTING MCS DEVELOPMENT MAINLY TO THE NORTH OF CENTRAL ILLINOIS. SHOWERS/STORMS MAY AGAIN BRUSH THE KILX CWA TO THE NORTH...SO WILL KEEP HIGHEST POPS FOCUSED ACROSS THE N AND E. SIGNIFICANT SHORT-WAVE STILL EXPECTED TO DROP SOUTHWARD OUT OF CANADA BY THE END OF THE WEEK...CARVING OUT A SHARP TROUGH ACROSS THE EASTERN CONUS AND GIVING THE FRONT A GOOD PUSH SOUTHWARD. MODELS IN GOOD AGREEMENT WITH FROPA TIMING...WITH CONSENSUS BRINGING BOUNDARY THROUGH CENTRAL ILLINOIS ON THURSDAY. WILL GO WITH 40 POPS AT THAT TIME...WITH HIGHEST POPS SETTLING SOUTHWARD INTO THE SOUTHERN CWA BY THURSDAY NIGHT. LONG TERM...FRIDAY THROUGH MONDAY FRONT FINALLY GETS PUSHED SOUTH OF ILLINOIS ON FRIDAY...AS STRONG CANADIAN HIGH PRESSURE BUILDS SOUTHWARD. 850MB TEMPS DROP INTO THE 12 TO 14C RANGE FRIDAY AND SATURDAY...SUGGESTING SLIGHTLY BELOW NORMAL HIGH TEMPS IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS WILL DIP INTO THE 50S IN MANY LOCATIONS BOTH FRIDAY AND SATURDAY NIGHT...AS MUCH DRIER AIRMASS SETTLES INTO THE REGION. AFTER THAT...DRY WEATHER AND SEASONAL TEMPERATURES WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED. BARNES && .AVIATION... ISSUED 1202 AM CDT TUE JUL 17 2007 THUNDERSTORM CLUSTER NOW MOVING THROUGH NORTHWESTERN ILLINOIS WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...BUT WILL EXHIBIT A SLOW WEAKENING TREND AS IT ENCOUNTERS AN INCREASINGLY STABLE AIRMASS. HOWEVER...THE THREAT FOR AVIATION WILL STILL BE HIGH AS MANY CONVECTIVE ELEMENTS WILL TAKE ON AN EMBEDDED NATURE. THE CLUSTER THAT MOVES ACROSS CENTRAL ILLINOIS THIS MORNING WILL LIKELY LAY OUT AN OUTFLOW BOUNDARY THAT WILL PLAY A ROLE IN REGENERATION OF ADDITIONAL THUNDERSTORMS AFT 15Z TUE AS THE ATMOSPHERE HEATS UP AND BECOMES UNSTABLE. WITH THIS IN MIND WILL INCLUDE SOME PROB30S FOR STORMS TUE AFTERNOON. ANOTHER CONVECTIVE CLUSTER WILL LIKELY DEVELOP AGAIN TUESDAY NIGHT...BUT THE PREDICTABILITY OF WHERE INITIATION WILL OCCUR PRECLUDES TRYING TO PIN DOWN A TIME FRAME IN THIS TAF ISSUANCE. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 17, 6:19 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 619 AM CDT TUE JUL 17 2007 ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 619 AM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED OUT FRONTAL BOUNDARY TODAY AND TONIGHT. AS A RESULT... SEVERAL COMPLEXES OF THUNDERSTORMS WILL DROP INTO THE AREA FROM THE NORTHWEST. THE FIRST COMPLEX WILL MOVE ACROSS THE REGION THIS MORNING... AND WHILE THIS MAY STABILIZE THE ATMOSPHERE THROUGH MUCH OF THE DAY... ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE REGION TOWARDS THE EVENING HOURS. THESE STORMS WILL MAINLY BE FOCUSED ALONG AND NORTH OF THE I-70 CORRIDOR THIS MORNING... AND NORTH OF I-72 TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION... LOCALLY TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH THURSDAY... AS THE SLOW MOVING FRONT REMAINS IN THE VICINITY OF CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. HARDIMAN
In the hours before
Local storm report, Jul 17, 8:28 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NW NEOGA 39.36N 88.50W
07/17/2007 M3.95 INCH SHELBY IL CO-OP OBSERVER
ROADS COVERED WITH WATER...IN ADDITION...CREEK NEAR
OBSERVERS HOUSE OUT OF ITS BANKS
0700 AM HEAVY RAIN WINDSOR 39.44N 88.60W
07/17/2007 E3.85 INCH SHELBY IL CO-OP OBSERVER
0745 AM FLASH FLOOD 8 SW MATTOON 39.40N 88.47W
07/17/2007 COLES IL EMERGENCY MNGR
VEHICLE OFF I-57 SUBMERGED IN FLOODED DITCH
0745 AM FLASH FLOOD MATTOON 39.48N 88.37W
07/17/2007 COLES IL EMERGENCY MNGR
SOME STREETS IN MATTOON CLOSED DUE TO FLOODING
&&
KELLYLocal storm report, Jul 17, 9:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN MATTOON 39.48N 88.37W
07/17/2007 E2.93 INCH COLES IL MESONET
RAINFALL SINCE 0412 CDT. WATER STILL OVER SOUTH 9TH ST
AND OLD STATE ROAD SOUTH OF MATTOON. REPORT FROM
SIGNIFICANT WEATHER OBSERVER PROGRAM NETWORK
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:40 AM CDT | Flash Flood Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 6 hr |
| Jul 17, 11:45 AM CDT | Flash Flood Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.